June 22, 2017
Among medication classes, narcotics/opioids garnered the most medication error reports over the past year, according to data from the Institute for Safe Medication Practices presented at the recent American Society of Health-System Pharmacists (ASHP) Summer Meetings and Exhibition (Pharmacy Times. June 6, 2017).
Narcotics/opioids accounted for 7% of error reports in the past 12 months. According to presenter Darryl S. Rich, PharmD, MBA, FASHP, a medication safety specialist at the institute, improper prescribing, a failure to consider patient comorbidities, and similar-looking containers factored into the errors.
Confusing drug names play a role, too, especially with hydromorphone and morphine, hydrocodone and oxycodone, oxycodone and Oxycontin, and oxycodone and codeine, according to Pharmacy Times coverage of the presentation.
Poorly Designed Health IT Leads to Medication Errors
Ensuring the Safety of FDA-Approved Drugs
After narcotics/opioids, the prevalence of error reports by medication class was:
- antimicrobials (5.7%),
- antipsychotics (4.6%),
- anticoagulants (3.6%),
- electrolytes (2.2%),
- insulins (1.8%),
- adrenergic agonists (1.4%),
- chemotherapy (1.3%), and
- neuromuscular blockers (0.5%).
Incorrect doses accounted for 17% of anticoagulant errors; 39% of the errors were patients receiving the wrong drug. Confusion over drug names (eg, Aggrastat and argatroban, and Arista and Arixtra), split tablets, pump errors, and multiple concurrent anticoagulants were all among the causes of errors mentioned in the session.
Regarding insulin errors, 53% were related to incorrect doses, and 33% were wrong-drug mistakes. Dr Rich told pharmacists to be on the lookout for U-500 insulin pen errors, to avoid U-100 syringes or TB syringes, and to question whether a dose is in actual units or “U-100 syringe equivalent units,” Pharmacy Times reported.